Saturday, November 1, 2008
Listen to me whine...
I added acai berry and flax seed to my diet some time ago, and the results were amazing. I began sleeping through the night, had no pain and no swelling. Because I'm not happy with the pharmacy's worth of drugs I have to swallow to keep me comfortable each day, I decided to get off my drugs. One at a time. The first one to go was my Ultram ER. Now, I knew I couldn't just stop it...but I didn't know why. I found out why. It's extremely addictive or should I say causes dependence? Addiction has such a negative connotation and really I wasn't ever looking to up my dose or anything but it's clear that my body needed the nightly addition of this chemical to be comfortable. So I asked my Dr about getting off and he gave me a short acting form of the same drug to use to get off. I spent several very uncomfortable days coming off the Ultram and last night went to bed without it or the step down drug in my system. It was horrid. I don't know if I slept even 20 minutes straight last night.
This morning, I'm inflamed and aware of each and ever joint space in my body, including those in the end of my spine. Everything hurts. More than the physical discomfort and the crushing fatigue I'm feeling, I feel like a failure. I don't want to be on these drugs. I don't want to live on a pharmaceutical umbilicus. I feel weak and sick. I am disappointed in myself. Like if I were tougher I could do this. I'm also descending into the "Pit of Despair"...where the "poor me" and "no one has it as bad as I do" live.
I was talking to a friend who has just started down this path of autoimmune disorders and I see in her all the fear I used to live with. I'm closing in on a decade of living this way and I was feeling so "OK" with it. (I did admit that I do have poor me days.) And I've now been knocked down a peg or two. I was thinking I was handling my body and I was in control and it just showed me that it calls the shots. I am not in control. I am not strong. I am still at the mercy of my own immune system...and my body won't ever let me forget it.
So I guess tonight I'll take the Ultram ER...deliberately swallow a drug that is as addictive as heroin and perhaps I'll sleep soundly. Likely it will take days to get the inflammation beaten back. But that's what I guess what I get. Huberis will always cause a fall.
Posted by Karen at 8:53 AM